DEAR DR. ROACH: I’m a 62-year-old feminine. After about two weeks (typically much less) of taking water-soluble vitamin dietary supplements, I expertise extreme stomach discomfort or a burning sensation. It appears like I both have a UTI or a vaginal an infection. I additionally skilled the identical signs taking collagen. It doesn’t matter which kind or model of dietary supplements I take. I’ve tried most. I’ve gone to my physician and have had each infections dominated out a number of occasions.
I lastly found out that it was being brought on by the dietary supplements. After I cease taking them, the discomfort subsides inside per week. I’ve no bother with fat-soluble nutritional vitamins. I’ve requested each physician I’ve seen prior to now 30 years about this, and none has heard of it. Their answer is to not take them. As I age I’m involved that I’m not in a position to help my well being with solely my weight loss program. Am I getting sufficient nutritional vitamins with out dietary supplements if I eat properly? — S.L.
ANSWER: Bladder irritation could be as a consequence of urine an infection, however that’s not the one cause. There are various substances that may irritate the bladder, and nutritional vitamins are on the record. Water-soluble nutritional vitamins (that’s all of them excepts nutritional vitamins A, D, E and Okay) are sometimes formulated at such excessive doses that they’re quickly excreted by the kidney and concentrated within the bladder. A listing of frequent irritants compiled by Johns Hopkins is right here: tinyurl.com/bladderirritant.
Most individuals don’t want multivitamin dietary supplements. You will get all of the nutritional vitamins you want from consuming loads of recent or frozen vegetables and fruit.
DEAR DR. ROACH: I used to have very sturdy nails, however prior to now a number of years, my nails have change into more and more weak. I maintain them very quick, and so they nonetheless get nicks and break off. I’ve requested totally different docs about it through the years and have tried the whole lot they recommend: silica, vitamin E, moisturizing, and many others. I all the time put on gloves when doing dishes. The final time I used to be seeing the doc for one thing else and talked about it, she thought that my having some arthritis in my fingers may be inflicting some autoimmune difficulty with the nails.
I do know it appears like a minor difficulty, however that is driving me loopy! I’m an in any other case wholesome 64-year-old, and this isn’t completely a beauty difficulty, because it will get painful when the already quick nails break off even decrease! That is primarily my fingernails. My toenails don’t break off, however they do appear weaker than they was. Do you’ve gotten any ideas? — S.
ANSWER: Simply getting older may be inflicting the brittle nails. You’re already doing plenty of what I’d advocate as first-line, such because the moisturizing and avoiding chemical substances by sporting gloves when washing dishes or when utilizing any form of family cleansers.
Going again to what your physician mentioned, if there may be any proof of psoriatic arthritis (which causes nail pitting), you would possibly want therapy to guard your joints. In any other case, a go to to the dermatologist can determine (or rule out) nail and pores and skin illnesses that may trigger brittleness.
Biotin is commonly really useful to enhance nail energy. It’s not clear whether or not it really works, however some sufferers and readers swear it has helped them.
Dr. Roach regrets that he’s unable to reply particular person letters, however will incorporate them within the column each time attainable. Readers might e-mail inquiries to [email protected] or ship mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.
All Rights Reserved